Dermal fillers, side effects

Filler Side Effects, At A Glance

  • Best ResultsDepends
  • Treatment RecoveryVariable
  • Procedure TimeDepend on complication
  • Skin SpecialistDermatologist
  • Duration of ResultsNA
  • AnaestheticNil
  • Back to WorkDepend on complication
  • CostVariable

Dermal fillers, side effects

Side effects following dermal fillers are increasing in number. Part of the reason is the enormous increase in the number of procedures over the past few years. In Australia, cosmetic GPs, specialists, dentists or nurses can inject dermal fillers. It is important to understand the risks of fillers, as some side effects are permanent. 

FactsFacts on Dermal Filler Side Effects

  • Filler side effects are rare in comparison to the numbers
  • Common side effects include bruising, & swelling
  • Uncommon side effects include persistent lumps
  • Rare side effects include infection & artery injection
  • Extremely rare side effects include blindness

What are the most common side effects of dermal fillers?

Bruising, asymmetry, lumps & bumps. The majority of side effects are mild, transient, & in most cases will resolve with time. Bruising is more common with needles over cannula. Bruising is more common in multiple injection sites, locations such as the lips or around the mouth. Other factors include medications, supplements (fish oil, vitamin E, St John’s Wort) as well as injector technique.

Filler asymmetry is most common on the lips & nose (midline structures). A small amount of asymmetry is normal & acceptable for cheek fillers, temple, jowls, & fillers around the eyes. The majority of cases do not require correction. If required, your injectable provider can discuss ways to correct asymmetry. In most cases it involves placing a tiny amount of filler on the other side. In other cases, it may involve dissolving an extremely small volume on the overcorrected side (harder job).

How long will bruising or skin discolouration last?

Bruising may last up to two weeks. This is self-limiting, however resolution can be sped up considerably with V-BEAM or vascular laser. Lasers can halve the time to clearance. Arnica cream can marginally improve bruises.

Delayed ‘new vessel formation’ or neovascularization is very rare, as are persistent iron staining of the skin due to bleeding. The former is easy to treat, the latter is more complicated.  Haematoma formation or blood clots under your skin can rarely happen (less than 1%). The chances of clots can be reduced with avoidance of certain medications including vitamin E, & fish oil, careful injection technique (cannula vs needles), & most importantly compression after the event. All early haematomas should be evaluated & evacuated to prevent fibrosis or encapsulation (hardening). The latter should be differentiated from nodules due to filler or delayed onset nodules. If required, your injector – doctor can arrange an ultrasound.

Persistent bruising & discolouration can be treated with nano or pico lasers.

What does arterial or vascular occlusion mean?

This is when filler is inadvertently injected into an artery. The filler is then lodged in smaller end arteries & capillaries. Depending on the location of the injection, the overlying skin’s oxygen supply is compromised leading to necrosis or skin death.

This can be reversed if hyaluronic acid fillers are used, & if intervention is timely. Vascular compromise is most commonly seen following fillers in the nose & forehead area, however, have been reported around the lips, cheeks, chin & other areas of the face.

How do I know if filler has been injected into a vessel?

Your injector will probably know before you do. Arterial filler injections, contrary to literature review, are not painful during the event itself. Pain is often delayed for a few hours. Over the next few hours, the overlying skin turns a mottled pink to red colour. The area involved can be focal, or it can be extensive if a major artery is injected. The colour changes following intravascular injection goes from white to pink, then red, then purple, then dusky grey then black. Timeline ranges from 4 hours to 36/48 hours. Sterile pustules may form prior to skin breakdown. The majority of cases are painful.

In some cases, your injector will realise that an arterial vessel has been injected. They may see a ‘flash’ as filler makes its way to the end capillaries, additional the skin may turn pale due to occlusion. Capillary or blood refill is compromised. In other cases, there are no clues. Be guided by your injector, as we all have different protocols for follow ups.

If you think you may have an occlusion, contact YOUR injector.

Davin’s take on dermal filler safety

I have been fortunate enough to have completed my dermatology specialist qualifications just when dermal fillers were still at their initial stages of mainstream popularity. I remember as part of my board exams, dermatologists had to know how to ‘patch test’ with bovine collagen!

Filler technology & selection has seen double digit growth year after for the past two decades. Along with the ‘classes; of fillers, we have many brands in Australia, with new releases every few months. Those in the industry know that obtaining TGA approval (or FDA, CE for that matter), does not reflect the actual safety profile of fillers. Practicing as a procedural dermatologist, I get to see the pointy end of side effects. Everything ranging from biofilm, delayed nodules, inflamed nodules, infection, filler migration, & many others.

I do believe the industry as a whole requires better education, especially when it comes to managing the side effects of procedures. If one is allowed to perform the procedure, one should manage the common side effects. Hopefully with continued meetings & education, specialists, cosmetic GPs & nurse injectors will continue to learn not only new techniques, but to better understand the side effects of the injectables we deliver to our patients several times a day.

I am more than happy to supervise or manage difficult & unusual filler cases referred by my injector colleagues. I do believe that the injector has primary responsibility for any cases (this is how I practice my injectables), however if your provider requires some assistance for complex cases, I will intervene. A referral from your GP or specialist is required under Medicare best practice as I am a specialist.

Join the conversation

Join Dr Davin Lim on Instagram to stay up to date

@drdavinlim

Enquire now!

Get In Touch

Quick Contact

Dr Lim has unparalleled experience in dermatology. Fill in the form below and he will get back to you with your query